Derangement of Serotonin System in Migrainous Patients With Analgesic Abuse Headache: Clues From Platelets
Article first published online: 21 MAY 2003
Headache: The Journal of Head and Face Pain
Volume 38, Issue 1, pages 43–49, January 1998
How to Cite
Srikiatkhachorn, A., Maneesri, S., Govitrapong, P. and Kasantikul, V. (1998), Derangement of Serotonin System in Migrainous Patients With Analgesic Abuse Headache: Clues From Platelets. Headache: The Journal of Head and Face Pain, 38: 43–49. doi: 10.1046/j.1526-4610.1998.3801043.x
- Issue published online: 21 MAY 2003
- Article first published online: 21 MAY 2003
- Accepted for publication September 5,1997.
- analgesic abuse;
- platelet ultrastructure
Accumulating evidence indicates that serotonin (5-HT) may be involved in the process of analgesic-induced headache transformation. In order to clarify this hypothesis, we investigated the 5-HT system in migraine patients with analgesic abuse headache by using platelets as a neuronal model. Our results revealed a significant decrease in platelet 5-HT content in these patients compared to migraine patients and nonheadache controls (179.24 ± 10.18, 451.22 ± 14.35, and 480.22 ± 13.98 ng/109 platelets, respectively; P<0.001). This biochemical result was well correlated with a significant decrease (P<O.OOl) in platelet dense body number observed in these patients (5.9 ± 0.4 and 9.2 ± 0.6 granules/10 platelets, for migraine patients with and without analgesic abuse headache, respectively). Beside the 5-HT depletion, the presence of numerous large intracytoplasmic vacuoles formed from the surface-connecting canaliculi system was found in this condition. Such a finding has not been previously described. The total area occupied by these vacuoles was significantly greater (P<0.01) in migraine patients with analgesic overuse than in migraine patients and nonheadache controls (249.2 ± 19.5, 164.1 ± 19.5, and 183.1 ± 20.3 nm2/cells, respectively). As this canaliculi system plays a significant role in the platelet secretory response, such dilatation may imply an excessive release of substances from this system. Based on this platelet model, we suggest that excessive use of analgesics alters the central 5-HT system by depleting 5-HT from its storage sites and results in the hyposerotonergic state. This analgesic-induced 5-HT alteration may be a possible mechanism of headache transformation observed in this condition.